North Carolina, 2001

Hail and Damaging Wind in North Carolina, June 26, 2001

June 26, 2001 · NWS RNK · 2 events in 2 counties and zones

Thunderstorm winds downed a large tree 4 miles west of Stoneville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorms during the afternoon of the 26th produced hail up to dime size and damaging winds.Thunderstorm winds downed a large tree 4 miles west of Stoneville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 26, 1:48 PM EST, 2 hours 4 minutes earlier.

Area forecast discussion, Jun 26, 1:48 PM EST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
248 PM EDT TUE JUN 26 2001

TSTMS FIRING UP IN SW PART OF THE FA THANKS TO UPSLOPE FLOW AND
PROXIMITY TO UPR COLD POOL. ALSO APPEARS SOME PIECES OF S/WV ENERGY
SWINGING AROUND EAST SIDE OF LOW OVER THE CAROLINAS. MODELS CONT TO
BE INCONSISTENT WITH THESE DETAILS.

AS UPR LOW MOVES WEST NEXT 24 HOURS...WE ARE LEFT WITH BUILD HIGH
PRESURE AND NO TRIGGERING MECHS TO WORK WITH THE MARGINAL MOISTR AND
INSTABILITY OVER THE FA. TODAYS UPSLOPE FLOW BECOMES SWLY AND WLY BY
TMRW. AFTER TODAY PROBABLY BEST CHC OF CONVECTION IS FROM LATE DAY
MTN DIFF HEATING.  SO...WILL GO WITH 40-30 POPS IN THE FAR SW
TNGT-TMRW...WITH 10S AND 20S ELSEWHERE THROUGH THURSDAY.

THIS PTTN CONTS INTO THE EXTNDED UNTIL RIDGING BREAKS DOWN AND A
COLD FRONT APPROACHES FROM THE NW DURING THE WEEKEND. WILL TAKE OUT
FRIDAY POPS BUT LEAVE IN SAT AND SUN...THEN CLEAR IT OUT MONDAY
SINCE MOST MODELS AGREE ON A DRY PUSH FOR EARLY NEXT WEEK.

FCSTID = 9
ROA   63  86  65  91 /  20  20  20  10
LYH   63  85  66  90 /  20  20  20  10
DAN   67  87  68  92 /  20  20  20  10
BLF   61  81  62  85 /  20  20  20  10
LWB   58  U82  60  87 /  20  20  20  10
BCB   60  83  62  88 /  20  20  20  10
TNB   58  80  60  85 /  40  30  20  20

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

In the hours before

Special weather statement, Jun 26, 1:45 PM EST, 2 hours 7 minutes before
NCZ001-002-019-VAZ015-262000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
245 PM EDT TUE JUN 26 2001

THUNDERSTORMS WITH HEAVY RAIN WILL BE MOVING THROUGH THE NORTHERN
MOUNTAINS OF NORTH CAROLINA...AND INTO GRAYSON COUNTY VIRGINIA
THROUGH 400 PM. THESE STORMS WILL BRING UP TO AN INCH OF RAIN IN
LESS THAN AN HOUR IN A FEW SPOTS. EASTERN SECTIONS OF ASHE
COUNTY...INCLUDING JEFFERSON...AND EXTENDING NORTHWARD INTO
WESTERN GRAYSON COUNTY...RECEIVED 2 TO 3 INCHES OF RAIN
YESTERDAY. RAINFALL FROM THE STORMS TODAY WILL LIKELY CAUSE
SOME MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. THERE IS
A POSSIBILITY OF MORE STORMS DURING THE EVENING HOURS. AREA RESIDE9NTS
SHOULD STAY ALERT TO THE WEATHER...AND MOTORISTS SHOULD WATCH FOR
PONDING OF WATER ON THE ROADS.

JJ
Special weather statement, Jun 26, 3:08 PM EST, 44 minutes before
NCZ001-019-VAZ015-262200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
408 PM EDT TUE JUN 26 2001

THUNDERSTORMS WITH HEAVY RAIN OVER EASTERN ASHE COUNTY IN NORTHWEST
NORTH CAROLINA...AND WESTERN GRAYSON COUNTY EXTENDING FROM JEFFERSON
AND HELTON...NORTHWEST THROUGH VOLNEY AND RUGBY...AND INTO
TROUTDALE...WILL EXIT ASHE COUNTY BY 430 PM...AND WESTERN GRAYSON BY
530 PM.  THESE AREA WILL GET A BREAK IN THE RAINFALL...BUT THERE
AREA MORE STORMS DEVELOPING IN THE FOOTHILLS OF NORTHWEST NORTH
CAROLINA...AND THEY WILL BE MOVING ACROSS WESTERN WILKES COUNTY
BETWEEN 4 AND 5 PM. IF THEY HOLD TOGETHER...WILL BE MOVING BACK
INTO ASHE COUNTY BY 600 PM. BECAUSE OF THE HREAVY RAIN YESTERDAY...A
QUICK ONE INCH OF RAIN RAIN FROM THESE STORMS WILL CAUSE SOME MINOR
FLOODING IN POOR DRAINAGE AREAS. MOTORISTS SHOULD WATCH FOR PONDING
OF WATER ON THE ROADS INTO THIS EVENING.

JJ

The radar

The Roanoke radar (KFCX), 126 km away, was scanning. The volume nearest the first event began at 20:52 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Wilkes

When
June 26, 3:52 PM EST
Where
Wilkes County, Wilkesboro
Measured
0.75 in hail
Reported by
UNKNOWN
Coordinates
36.150, -81.167

Thunderstorm Wind, Rockingham

When
June 26, 8:00 PM EST
Where
Rockingham County, 4 mi W of Stoneville
Reported by
UNKNOWN
Coordinates
36.467, -79.967

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2001Every state in 2001This day in weather historyWarnings in North Carolina, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5252120, 5252121.